Recommended over-the-counter migraine relief medications
I have suffered from migraines for some years and have had numerous disappointments with prescription migraine medications. I'm one of those people who seem to get all the possible bad side-effects of prescription meds and going to the doctor or emergency room for a pain relief shot can be a pricey ordeal. If you are also a migraine sufferer you already know that the most common over-the-counter headache remedies -aspirin, Acetaminophen and Ipuprofen- rarely work alone on migraines, even if taken at the onset.
The following OTC meds (over-the-counter medications) are ones I have used, and I am scoring them according to their effectiveness with star ratings. There are always times when migraines are stubborn to any OTC med, but generally I can rely on one or a combination of these meds for relief. Please be advised that most of these medications contain at least one NSAID (Nonsteroidal Antiinflammatory Drug). I have also included some tips for migraines at the conclusion of this article.
Note: I am not a physician, health care provider, pharmacist or licensed medicine specialist of any kind; I am passing along this information solely from the experiences of a migraine sufferer.
Before taking any medication always read the full list of ingredients on the medication's package, label and accompanying literature. If you know or suspect you have had a sensitivity, allergic reaction or other side-effect from any of the ingredients please consult your physician before using. Combinations of some drugs complicate the effectiveness of other drugs, so if you are already taking another medication, prescription or otherwise, please consult with your health care provider and/or physician before using any additional medications. If you are concerned of any possible side-effect of any of the ingredients do not take until you have consulted a physician.
Goody's Headache Powders
Goody's Headache Powders have been around for many years, and migraine sufferers who live south of the Mason-Dixon Line can attest to their beneficial effect on headaches. Not only are Goody's effective on severe headaches they are also fast acting. Goody's Headache Powders contain the same active ingredients as Excecedrin Migraine - Aspirin, Acetaminophen and caffeine. What makes Goody's so fast-acting is that it is a powder and because of this, is absorbed into the blood stream more quickly than any tablet, pill or capsule.
User recommended method for taking: taking a Goody's is just like downing a Pixie Stix; you open the package and sift it into your mouth. Holding the powder under the tongue for several seconds increases the fast action. I always make sure to get at least half the dosage under my tongue and put the rest on top, then hold in my mouth for at least twenty seconds. Next I sip some water, swish it all around and swallow.
The taste of a Goody's Headache Powder may be unusual for those who have never tried powder formulas, as it is at once slightly bitter and slightly sour. This taste, however, is short-lived. Those wanting to use Goody's Headache Powder and avoid this taste can simply mix it with a fourth to half-cup of water, juice, kool-aid or other non-alcoholic beverage and drink. Friends who have used this preparation report it cuts the brief bitter encounter by half.
In my experience the active ingredients in a Goody's Headache Powder take 5-10 minutes to begin working, and full effect takes 12-15 minutes.
Excedrin Migraine and comparable store and generic brands
Like Goody's Headache Powders the Excedrin Migraine formulas contain the active ingredients Aspirin, Acetaminophen and caffeine. Unlike Goody's, however, this product doesn't come in powder formula (at least to my knowledge, anyway). The capsule and tablet forms are good for people who gag on powders or are looking to avoid the brief bitter/sour taste of powders. However, the effects of the active ingredients in pill form take longer to begin working than with powders. In my experience Excedrin Migraine generally takes about 15 minutes to start working, and 20-25 minutes for full effect.
The fortunate thing about Excedrin Migraine is that several retail stores have come out with comparable pills. While the active ingredients are the same, these brands differ slightly in non-active ingredients. Some stores that carry their own version of Excedrin Migraine are Wal-Green's, Wal-Mart, The Dollar General Store. The comparable CVS Migraine Relief is distributed through CVS and Rite-Aid pharmacies.
Magnesium salicylate is the active ingredient in Doan's Pills, and is known primarily for treating mild to moderate backache pain. While a marvelous OTC for backache pain, I have also used it for migraines when nothing else was available. It provided only mild relief for my headache, although it did extend a calming effect that helped me deal with what remained of the migraine. I would not recommend Doan's Pills as an alternative to Goody's or Excedrin Migraine, but if you're in a pinch for some amount of real relief this product should provide it.
Ibuprofen is sold under several leading brand names, and is easily obtainable in generic formulas. But it is all the same and acts the same for migraines. While I find it useless for severe headaches of any kind, others have told me it helps them if -and this is a big IF- taken at the very first pang of a migraine.
BC Powders and comparable store and generic brands
BC Powder is another headache product that first earned popularity in the South. Heavy promotion in the stock car industry, however, has helped give BC a push into the national market. The original BC Powder formula contained the active ingredients Aspirin, Salicylamide and caffeine. The touted new formula contains only a higher dosage Aspirin and the same amount of caffeine.
In my experience this product in its original formula was good for relieving non-migraine headaches, including cluster, tension and sinus-related. Several people I know, however, swore by it for migraines. Unfortunately, when BC took out the Salcylamide they lost a lot of customers who have complained the level of Aspirin is too high. Many of these disappointed customers have since changed over to Goody's Headache Powders.
I would give the original formula a 3 Stars rating. But after one try of the new BC Powders I never tried it again; indeed the aspirin is awfully strong and it did nothing to relieve my migraine. So this new version gets a 1 star.
Other tips for combating migraines
If you have a migraine that is resistant to OTC meds you may wish to try sipping a cup of steaming hot wintergreen or spearmint tea. I had a great-aunt who often treated hers this way.
For migraines prompted by dental pain I have found honey to be beneficial. Pour/drink enough honey to cover oral area affected by the dental pain and hold the honey a minute or longer before swallowing. Note: do not use honey on dentures or braces.
If and when possible, get into a darkened room at the onset of a migraine. Light stimulates and increases pain.
In my experience alcoholic beverages should be avoided when migraines occur. On the other hand, drinking a glass of red wine daily seems to reduce the chance of migraines coming on.
It has also been my experience that people with ulcers should avoid overuse of aspirin and also smoking when migraines occur. But smokers should be advised that going cold turkey has also been known to trigger migraines. If you are attempting to stop smoking without medical supervision you may wish to curtail your use slowly in order to avoid a migraine.
When experiencing a migraine avoid using the computer, laptop and other electronic devices made for visual use. These devices can increase the severity of a headache. It has also been established that using these devices can trigger migraines, so use with common sense.
Migraines can trigger high blood pressure and vice verse. If you don't have a home blood pressure monitor it is advisable to obtain one and learn how to take your own blood pressure at home. Take your blood pressure often so you can compare to the level experienced during a migraine. If your blood pressure increases to an unsafe level please see a doctor or other health care provider immediately.
More by this Author
A collection of stupid but funny warning labels and signs.
The following folks all lived to be at least 100 years old. They were born in different parts of the world and came from quite varying backgrounds, however, they do share one common factor. This factor is something that...
The birds do it, the bees do it, and we should all be grateful that even our parents do it; but how much do you really know on the subject of sex? Take this trivia quiz and maybe you'll get a clue as how savvy you truly...